Texas, 2017

Damaging Winds in Texas, January 2, 2017

January 2, 2017 · NWS HGX · 12 events in 4 counties and zones

Early morning thunderstorm wind damage was associated with a disturbance moving eastward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Early morning thunderstorm wind damage was associated with a disturbance moving eastward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Jan 2, 3:33 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jan 2, 3:33 AM CST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
333 AM CST Mon Jan 2 2017

.DISCUSSION...
Like 2016, parts of SE Tx are again included in the first issued
Severe Thunderstorm Watch of the new year (which will likely be
expanded in the coming hours). Linear complex of storms currently
making its way toward the I-35 corridor in cntl Tx will make its
way across SE Tx this morning. Radar showing some cells trying to
develop in advance which we'll need to keep an eye on in the
coming hours for isolated spinning cells. Primary wx threats then
transition to mainly wind/hail along the primary line of storms.
Rapid storm motion should allow for some 30-45mph gusts even in
precip that would otherwise look fairly unimpressive. Shra/tstms
should exit off to the east later this morning and expect rapid
clearing/warming in its wake.

Not a whole lot has changed with the remainder of the forecast
either. Next frontal boundary will sag into the region late Tue
aftn and evening bringing a return to winter into midweek. Medium
range guidance is still not getting along as to agreeing when the
second colder front arrives later in the week (or if a warm front
moves back inland before that occurs). Potential is there for
some pretty substantial temp busts beyond Thurs. For consistency-
sake, plan to maintain what's already advertised in the current
fcst grids to avoid chasing the flip-flopping solns. 47

&&

.MARINE...
Areas of dense sea fog will continue over the bays/nearshore waters
this morning...with some brief improvement possible with the occas-
ional stray shower. However visibilites should remain limited until
the passage of a line of showers/thunderstorms moves in from the W/
NW late this morning. The moderate/strong south winds ahead of this
line will be shifting to the W/NW with the passage of this activity
later this afternoon. Light west winds will prevail tonight through
tomorrow. Winds will then shift to the N/NE by Tues night as a weak
cold front moves off the coast. But looking ahead, models are still
indicating a series of cold fronts moving across the coastal waters
through the end of the week. Strengthening offshore winds (and ele-
vated seas) could reach advisory levels Thurs and Fri. 41

&&

.AVIATION...
Next TAF package should remain rather messy with the combination of
fog and an incoming line of TSRA through the morning hours. Not go-
ing to make a lot of changes with the overall scheme of things with
probably just a few tweaks with timing based on ongoing trends. The
passage of the associated cold front with this line of storms later
this afternoon should give us prevailing VFR conditions by tonight.
However, can't totally rule out the development of fog by early Tue
morning given the clear skies/light winds and wet grounds. 41

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      74  49  72  42  51 /  70   0   0   0   0
Houston (IAH)              77  52  76  46  57 /  80   0   0   0   0
Galveston (GLS)            78  59  72  52  57 /  70   0   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Dense Fog Advisory until 5 AM CST early this morning for the
     following zones: Austin...Colorado...Fort Bend...Harris...
     Liberty...Montgomery...San Jacinto...Waller.

GM...Dense Fog Advisory until 8 AM CST this morning for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION until noon CST today for the
     following zones: Coastal waters from Freeport to the
     Matagorda Ship Channel out 20 NM...Coastal waters from High
     Island to Freeport out 20 NM...Galveston Bay...Matagorda
     Bay.

     Dense Fog Advisory until 9 AM CST this morning for the following
     zones: Coastal waters from High Island to Freeport out 20
     NM...Galveston Bay.

     Small Craft Advisory until noon CST today for the following
     zones: Waters from Freeport to the Matagorda Ship Channel
     from 20 to 60 NM...Waters from High Island to Freeport from
     20 to 60 NM.

&&

In the hours before

Special weather statement, Jan 2, 3:53 AM CST, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
353 AM CST MON JAN 2 2017

TXZ195>198-211-021130-
Grimes TX-Austin TX-Burleson TX-Washington TX-Brazos TX-
353 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS SOUTHEASTERN BURLESON...WASHINGTON...
SOUTHWESTERN GRIMES...SOUTHEASTERN BRAZOS AND NORTHWESTERN AUSTIN
COUNTIES THROUGH 530 AM CST...

At 353 AM CST, Doppler radar was tracking a strong thunderstorm near
Round Top, or 16 miles east of Giddings, moving northeast at 55 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
College Station, Bryan, Brenham, Navasota, Washington, Shelby,
Somerville, Snook, Burton, Millican, Kyle Field, Lake Somerville Dam,
Wellborn, Independence, Quarry and Lyons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3029 9666 3030 9664 3030 9665 3073 9633
      3042 9596 3000 9659 3004 9662 3007 9662
      3008 9663 3011 9663 3013 9665 3015 9665
      3015 9668 3016 9669 3015 9671 3014 9677
TIME...MOT...LOC 0953Z 225DEG 46KT 3010 9667
Special weather statement, Jan 2, 4:01 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
401 AM CST MON JAN 2 2017

TXZ197-198-210>213-226-227-021045-
Grimes TX-Austin TX-Waller TX-Colorado TX-Washington TX-Harris TX-
Wharton TX-Fort Bend TX-
401 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...NORTHEASTERN
COLORADO...SOUTHEASTERN WASHINGTON...WALLER...SOUTHERN GRIMES...WEST
CENTRAL HARRIS...EASTERN AUSTIN AND NORTHWESTERN FORT BEND COUNTIES
THROUGH 445 AM CST...

At 401 AM CST, Doppler radar was tracking a strong thunderstorm 8
miles west of Eagle Lake, moving northeast at 55 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sealy, Hempstead, Prairie View, Brookshire, Bellville, Eagle Lake,
Waller, Pine Island, San Felipe, Pattison, Monaville, Altair, Cat
Spring and Rock Island.

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 2941 9651 2957 9664 3025 9606 2990 9574
TIME...MOT...LOC 1001Z 226DEG 49KT 2959 9647
Special weather statement, Jan 2, 4:44 AM CST, 1 hour 16 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
444 AM CST MON JAN 2 2017

TXZ198-199-210>213-226-227-021130-
Grimes TX-Austin TX-Waller TX-Colorado TX-Harris TX-Wharton TX-
Montgomery TX-Fort Bend TX-
444 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS NORTHERN WHARTON...EAST CENTRAL
COLORADO...WALLER...SOUTHEASTERN GRIMES...SOUTHWESTERN MONTGOMERY...
NORTHWESTERN HARRIS...SOUTHEASTERN AUSTIN AND NORTHWESTERN FORT BEND
COUNTIES THROUGH 530 AM CST...

At 444 AM CST, Doppler radar was tracking a strong thunderstorm near
Pattison, or near Brookshire, moving northeast at 60 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Southwestern Conroe, Katy, Tomball, Sealy, Prairie View, Brookshire,
Pinehurst, The Woodlands, Spring, Hockley, Oak Ridge North, Waller,
Shenandoah, Magnolia, Pine Island, Simonton, San Felipe, Montgomery,
Stagecoach and Pattison.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 2957 9621 2970 9633 3050 9571 3014 9528
TIME...MOT...LOC 1044Z 228DEG 50KT 2986 9602
Special weather statement, Jan 2, 5:34 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
534 AM CST MON JAN 2 2017

TXZ163-164-177>179-199-200-021215-
Trinity TX-San Jacinto TX-Walker TX-Polk TX-Houston TX-Liberty TX-
Montgomery TX-
534 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS SOUTH CENTRAL HOUSTON...NORTHWESTERN
LIBERTY...EASTERN WALKER...SAN JACINTO...CENTRAL MONTGOMERY...POLK
AND SOUTHERN TRINITY COUNTIES THROUGH 615 AM CST...

At 533 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles west of Trinity to 6 miles northeast
of Huntsville State Park to Conroe. Movement was east northeast at
60 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Conroe, Cleveland, Willis, Livingston, Trinity, Shepherd, Onalaska,
Corrigan, Cut And Shoot, Groveton, Coldspring, Point Blank,
Riverside, Goodrich, North Cleveland, Seven Oaks, Alabama-Coushatta
Reservation, Sebastopol, West Livingston and Lake Livingston State
Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3049 9473 3030 9467 3031 9548 3067 9542
      3101 9561 3116 9485 3115 9486 3111 9473
      3077 9465 3049 9463
TIME...MOT...LOC 1133Z 261DEG 52KT 3094 9552 3067 9545 3034 9542
Special weather statement, Jan 2, 5:42 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
542 AM CST MON JAN 2 2017

TXZ176-195>198-210-021230-
Madison TX-Grimes TX-Burleson TX-Colorado TX-Washington TX-Brazos TX-
542 AM CST MON JAN 2 2017

...STRONG THUNDERSTORMS ACROSS BURLESON...NORTHERN COLORADO...
WASHINGTON...NORTHWESTERN GRIMES...BRAZOS...WESTERN MADISON AND
NORTHWESTERN AUSTIN COUNTIES THROUGH 630 AM CST...

At 542 AM CST, Doppler radar was tracking strong thunderstorms along
a line extending from near Calvert to near Lexington to 7 miles north
of Muldoon. Movement was east at 45 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
College Station, Bryan, Brenham, Caldwell, Somerville, Snook, Kurten,
Burton, Wixon Valley, Millican, Kyle Field, Lake Somerville Dam,
Normangee, Iola, Wellborn, Independence, Deanville, Chriesman, North
Zulch and Quarry.

A severe thunderstorm watch remains in effect until 900 AM CST for
southeastern Texas.

LAT...LON 3064 9681 3073 9662 3070 9656 3074 9646
      3091 9635 3107 9605 3109 9585 3049 9621
      3010 9629 3007 9659 3003 9659 2990 9653
      2989 9663 2996 9657 3015 9665 3016 9679
      3030 9664 3032 9674 3047 9691
TIME...MOT...LOC 1142Z 257DEG 39KT 3098 9661 3035 9698 2992 9706

The radar

The Houston radar (KHGX), 91 km away, was scanning. The volume nearest the first event began at 11:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Liberty

When
January 2, 6:00 AM CST
Where
Liberty County, 3.15 mi SE of Excelsior
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.292, -95.079

A tree was downed onto County Road 331 near the South Cleveland water tower.

Thunderstorm Wind, Brazos

When
January 2, 6:35 AM CST
Where
Brazos County, 2.4 mi SW of Edge
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
30.852, -96.304

A tree was downed near the intersection of Clay Hill Road and Ferrill Creek Road.

Thunderstorm Wind, Houston

When
January 2, 6:45 AM CST
Where
Houston County, 0.59 mi W of Crockett
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.320, -95.460

Power lines were downed.

Thunderstorm Wind, Houston

When
January 2, 6:47 AM CST
Where
Houston County, 1.72 mi W of Weches
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.528, -95.249

A tree was downed on FM 227 near Highway 21.

Thunderstorm Wind, Houston

When
January 2, 7:11 AM CST
Where
Houston County, 1.45 mi WNW of Lovelady
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.140, -95.452

A tree was downed on Highway 19 just north of Lovelady.

Thunderstorm Wind, Harris

When
January 2, 8:15 AM CST
Where
Harris County, 2.66 mi ESE of Spring
Measured
52 kt (60 mph) estimated gust
Reported by
Social Media
Coordinates
30.059, -95.382

A tree was downed in the Spring area.

Thunderstorm Wind, Harris

When
January 2, 8:35 AM CST
Where
Harris County, 1.34 mi NNW of Bunker Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
29.748, -95.539

A tree was downed near the intersection of Briar Forest Drive and South Gessner Road.

Thunderstorm Wind, Harris

When
January 2, 8:35 AM CST
Where
Harris County, 2.97 mi SE of White Oak Acres
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
29.792, -95.412

A tree was downed near the intersection of West 12th Street and North Durham Drive.

Thunderstorm Wind, Harris

When
January 2, 8:38 AM CST
Where
Harris County, 1.47 mi SW of Trinity Gardens
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
29.805, -95.317

Trees and power lines were downed in the Kashmere Gardens area.

Thunderstorm Wind, Harris

When
January 2, 8:38 AM CST
Where
Harris County, 0.23 mi S of Houston Hgts
Measured
51 kt (59 mph) estimated gust
Reported by
Public
Coordinates
29.747, -95.399

Power line was downed near the intersection of Maryland Street and Windsor Street.

Thunderstorm Wind, Harris

When
January 2, 8:47 AM CST
Where
Harris County, 0.54 mi SE of Little York
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.864, -95.395

Power line was downed at the intersection of East Echo Glen Drive and Werner Street.

Thunderstorm Wind, Harris

When
January 2, 9:10 AM CST
Where
Harris County, 0.47 mi SSW of Jacinto City
Measured
51 kt (59 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
29.764, -95.203

Power line was downed on Century Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, January 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 675031, 675032, 675033, 675034, 675035, 675036, 675037, 675038, 675039, 675041, 675042, 675043.